Kansas, 2018

Hail in Kansas, May 3, 2018

May 3, 2018 · NWS ICT · 4 events in 4 counties and zones

Isolated severe storms moved across portions of central Kansas on May 3rd, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe storms moved across portions of central Kansas on May 3rd, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 2:20 PM CST, 3 hours earlier.

Area forecast discussion, May 3, 2:20 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Wichita KS
320 PM CDT Thu May 3 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 317 PM CDT Thu May 3 2018

A shortwave trough over the Central High Plains today is progged to
race east/northeast across the Central Plains and into the Upper
Mississippi Valley area tonight.

As the shortwave trough moves away from the area, a cold front will
sweep south and east ushering in drier and more stable air. Any
storms lingering across southeast KS during the evening hours should
diminish or move east of the area by 06Z or even a bit earlier. With
recent precipitation and wet soil conditions, some patchy low-lying
fog may try to develop across southeast KS but the pbl is expected
to remain somewhat mixed in the wake of the frontal passage so
perhaps a more transient period of MVFR/IFR clouds are more likely.

Fri-Sat...we may see some afternoon cumulus across the area on
Friday which may impact high temperatures although seasonable values
are anticipated with most locations seeing highs in the mid and
upper 70s with dry weather conditions. Light west/southwesterly low
level flow will return on Sat as a shortwave trough moves across the
Northern Plains states. This will help boost highs into the 80s for
much of the area.

A cold front is progged to move south across the area on Sunday and
this could bring some low probabilities for post-frontal convection
but confidence remains fairly low at this time and a dry forecast
will remain intact.

.LONG TERM...(Monday through Thursday)
Issued at 317 PM CDT Thu May 3 2018

Another shortwave trough is progged to dig across the Central
Plains states late in the period on Mon bringing increasing
chances for storms. A severe storm or two may be possible but
marginal deep layer shear is progged and the quality of moisture
is suspect. Another shortwave trough right on it's heels may
arrive across the area on Tue into Wed bringing additional chances
for deep moist convection. As the quality of low level moisture
increases, we may see some severe storms through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu May 3 2018

Main aviation concern will be storm chances this afternoon/early
evening.

Dry line/cold front is expected to move through the area today.
This feature may allow scattered storms to develop this afternoon,
especially for areas east of I-135. So at this time, it looks like
KCNU would have the highest chances, generally after 22z. KRSL may
continue to experience a brief period of IFR cigs through 19z,
but conditions should be improving there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  77  52  83 /   0   0   0   0
Hutchinson      51  77  50  83 /  10   0   0   0
Newton          52  77  51  82 /  10   0   0   0
ElDorado        52  76  51  82 /  10   0   0   0
Winfield-KWLD   54  76  51  83 /  10   0   0   0
Russell         46  77  48  86 /  20   0   0   0
Great Bend      47  77  48  85 /  20   0   0   0
Salina          51  78  49  84 /  20   0   0   0
McPherson       50  77  49  83 /  20   0   0   0
Coffeyville     57  76  52  82 /  20  10   0   0
Chanute         56  76  51  82 /  20  10   0   0
Iola            55  76  51  82 /  20  10   0   0
Parsons-KPPF    57  76  51  82 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, May 3, 3:17 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 PM CDT Thu May 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 PM CDT Thu May 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated storms will linger into the evening hours for locations
east of Interstate 135. Nickel sized hail, isolated wind gusts to
around 50 mph and locally heavy rain will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe storms may return next Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 3, 1:33 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
233 PM CDT THU MAY 3 2018

KSZ083-032000-
Sedgwick KS-
233 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Sedgwick County in south central Kansas...

* Until 300 PM CDT

* At 231 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 4 miles northwest of Viola, or 6
  miles southeast of Cheney...moving northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Goddard, Maize, Clearwater, Colwich, Garden Plain, Viola,
  West Wichita, Eisenhower National Airport and Lake Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3777 9767 3778 9738 3757 9739 3747 9755
      3747 9781
TIME...MOT...LOC 1932Z 236DEG 22KT 3754 9771

DARMOFAL
Special weather statement, May 3, 1:59 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
259 PM CDT THU MAY 3 2018

KSZ083-032030-
Sedgwick KS-
259 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 330 PM CDT

* At 256 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Eisenhower Airport...moving
  northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
  Goddard, Maize, Downtown Wichita, Kechi, Eastborough, West Wichita,
  East Wichita, Eisenhower National Airport, Northeast Wichita,
  Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara
  Airport.

LAT...LON 3755 9761 3775 9754 3787 9715 3763 9715
      3756 9739
TIME...MOT...LOC 1958Z 240DEG 24KT 3762 9752

DARMOFAL
Local storm report, May 3, 2:46 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     COLONEL JAMES JABARA AI 37.75N 97.22W
05/03/2018  M54 MPH          SEDGWICK           KS   ASOS

            ASOS STATION AAO, COLONEL JAMES JABARA
            AIRPORT.

&&
Local storm report, May 3, 2:53 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU MAY 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            3 E DOWNTOWN WICHITA    37.69N 97.29W
05/03/2018                   SEDGWICK           KS   PUBLIC

            HIGH WATER IN 300 BLOCK OF N. BLECKLEY. VIA SOCIAL MEDIA.

&&

KED
Special weather statement, May 3, 2:54 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
354 PM CDT THU MAY 3 2018

KSZ069-032145-
Butler KS-
354 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Butler County in south central Kansas...

* Until 445 PM CDT

* At 352 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Towanda...moving east at 30
  mph.

wind gusts 40 to 50 mph and torrential downpours will be possible
with this storm.

* Locations impacted include...
  El Dorado, Augusta, Towanda, Leon, Rosalia, Cassoday, El Dorado
  Airport, El Dorado Lake, El Dorado State Park and Santa Fe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3768 9704 3786 9710 3808 9655 3771 9653
TIME...MOT...LOC 2053Z 251DEG 28KT 3779 9695

JAKUB
Special weather statement, May 3, 4:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT THU MAY 3 2018

KSZ032-032345-
Russell KS-
559 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 645 PM CDT

* At 557 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Emmeram...moving east at 50
  mph.

wind gusts 40 to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Waldo, Wilson
  State Park, Wilson Lake and Russell Airport.

LAT...LON 3905 9904 3913 9882 3913 9856 3885 9848
      3880 9849 3884 9904
TIME...MOT...LOC 2259Z 258DEG 45KT 3894 9907

JAKUB

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Russell

When
May 3, 5:20 PM CST
Where
Russell County, 0.88 mi NW of Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.860

Hail, Ellsworth

When
May 3, 6:27 PM CST
Where
Ellsworth County, 7.77 mi NNE of Carneiro
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.840, -98.000

A trained spotter reported quarter to half dollar sized hail just south of Westfall.

Hail, Lincoln

When
May 3, 6:27 PM CST
Where
Lincoln County, Westfall
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.930, -98.000

The hail was reported by the Sheriff deputy in Westfall. The hail was mixed with quarter sized hail.

Hail, Saline

When
May 3, 7:08 PM CST
Where
Saline County, 5.57 mi WNW of New Cambria
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.920, -97.590

A storm chaser reported quarter to golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755447, 755448, 755449, 755452.